Vasculitis UK
5,674 members5,123 posts

Do you have positive or negative experiences of taking prednisolone?

Do you have positive or negative experiences of taking prednisolone? We are looking for brief accounts of people’s encounters with prednisolone, especially those with "renal involvement."

We all know about the negative consequences – moon face & weight gain, mood swings – esp on high doses, diabetes, cataracts, osteoporosis. So if you have experienced these side effects to a significant degree, let us know. But of course, with it’s rapid action, prednisolone saves lives & can bring people back from the brink of death and rescue their kidneys. So let us have your experiences positive or negative - but please keep it brief! These are needed for an item in an online nephrology journal, looking at the new drug Avacopan, which is currently being trialled as a possible alternative to prednisolone. If you are interested in sharing your experiences please contact Susan .. susan@vasculitis.org.uk we only have a limited time scale for this so could all emails be sent in by Sunday 30th July. Thank you Susan

19 Replies
oldestnewest

Since being prescribed Prednisolone initially I have been tapering the medication down. Apart from a few flares in doing so and subsequent increase of dosage to manage these I have had no ill effects.

1 like
Reply

If you would like this to be part of the above is it possible to send it to me by email as I am not allowed to copy and paste from fb or HU. Thank you Susan

1 like
Reply

I found that I could not exist without prednisalone. The only side effect I had was osteoporosis in my lower spine but after medication that problem has now improved dramatically.

Reply

Weight gain and moon face are my main negatives. I have been on Prednisolone for 10 years. Now on low dose (5mg) but so far unable to wean myself right off it as the joint pains return.

Reply

I have been on high dose Prednisolone for over a year now, currently still on 20mg hoping to start tapering down as have now had the rutuximab infusions. I have suffered weight gain, moon face and have just been diagnosed with diabetes, which I am really upset about.

Reply

I took prednisolone for about 6 months for polymyalgia, after 2 months i looked like i was 4 months pregnant, severe pain in my joints, arms and legs,feet. my hair was falling out, my body was blowing up bit by bit. Severe pain in my back which resulted in 5 fractures, as well as loosing 4 inches in height. I was only on 10 mg, but reduced them via my doctors advise by 1mg per fortnight. This has left me with Vasculitis score was 35 but am now down to 15, taking leflunomide. Hope this helps your cause. I will never be the same person that i was 2 years ago. from ebutterfly81@hotmail.com

Reply

Saved me from needing dialysis and kidneys recovered to nearly 30%. Sadly, caused avascular necrosis (aka osteo necrosis, or bone death) and both of my hips were replaced.

Reply

i bin on pred 24yr now for wg it has kept me healthy and active all thease yrs!

Reply

Been on Pred for two and a half years now, slowly tapering and now down to 10mgs. Side effects are horrendous - Cushings Syndrome, steroid induced diabetes with extremely high blood pressure and high cholesterol, muscle weakness, dry skin and membranes, loss of taste just for starters. Added to that, while on higher dose of Prednisolone (over 30mgs) I was displaying psychotic behaviour and am now feeling very depressed.

Positive effects - well, I'm alive to deal with all this.

1 like
Reply

Please write me an email if you would like to share your experience. I cannot copy and paste from HU or FB. Susan@vasculitis.org.uk Thank you

Reply

Started off on 40mg Pred + 5 infusions of Methylpred in 2015. Now tapered right down to 5mg a day. I also have had Pred at various doses for chest infections, use steroid inhalers for lung disease and took Dexamethazone with chemotherapy for breast cancer. (FEC-T). I'm now almost blind with cataracts and have Osteoporosis with 4 spinal fractures. I will also email this to you. xxx

Reply

Sent you an email.

Reply

Hi Susan

Prednisolone has been an absolute life saver for me in controlling my CNSV. Yes you have to keep in mind the possible side effects but the other options are frightening to think about.

Thankfully for now on a maintenance dose of 7.5mg seems to keep the lid on major flares also the option to increase my dose short term if suffering from an infection etc is very useful . Up to now serious flares have also been brought under control by quick medical intervention with a higher dose of Prednisolone obviously after these occasions the tapering approach has to be applied but a small price to pay i feel.

I am kept under supervision (dexa scans) and meds for the increased risk of osteoporosis but all manageable. I would definitely like to have a life without CNSV but not CNSV without Prednisolone.

I have replied also by email

Kind regards

Joanne

Reply

CNSV is the medical abbreviation for Central Nervous System Vasulitis.. CNSV Is a very rare form of Vasulitis which affects the vessels in your Brain & Spine (central nervous system).

Reply

I had prednisolone while I was taking cyclophosphamide. At the time I didn't notice one way or the other but after I came off it I noticed that my skin is very very thin for my age. For me I don't think it was particularly helpful. My neurologist had recommended a much higher dose but the local hospital administering it chose to lower the dose. It possibly may have had a better result at the higher dose.

Reply

I have just read this question, by you Susan, though I think that you 'know' me well enough.

Reply

It caused a seizure for me on a higher dose, although otherwise it seems to be controlling the Vasc in my leg. No other apparent side effects after 4 months although its early days. Now down to 10 mg

Reply

I'm afraid I can't really add much to this; in my initial treatment, I was only on prednisone for about 2 weeks: once at 60mg a day for a week, then dropped to 45 (if memory serves!), then stopped. I'm borderline osteoporotic so my docs do not want me on it as it increases the risk to bones.

Reply

For those who emailed me about their experiences you maybe interested in reading these two articles published today.

nephjc.com/news/2017/8/3/pa...

nephjc.com/news/eps-kfprt-4...

1 like
Reply

You may also like...